Alert archive / Kansas / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 171, NWS Goodland, KS

July 18, 2021Cheyenne County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Jul 18, 2021, 4:01 PM CDT for Cheyenne County, Kansas. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2021, 4:01 PM CDT (21:01 UTC)
Expired
Jul 18, 2021, 4:45 PM CDT
In force
44 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Cheyenne County, KS

The radar

The Goodland radar (KGLD), 38 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 4:01 PM CDTHAIL 0.54 N Wheeler, KSREPORT FROM MPING: HALF-INCH (0.50 IN.).
Jul 18, 4:10 PM CDTHAIL 1.25Wheeler, KSHAIL RANGED FROM HALF INCH TO HALF DOLLAR IN SIZE.
Jul 18, 4:25 PM CDTHAIL 13 S Wheeler, KSSPOTTER REPORTED HAIL RANGING FROM PEA TO QUARTER SIZED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.0 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-396 J/kg
Mixed-layer LCL
2164 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

502 
WUUS53 KGLD 182101
SVRGLD
KSC023-182145-
/O.NEW.KGLD.SV.W.0171.210718T2101Z-210718T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
401 PM CDT Sun Jul 18 2021

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Cheyenne County in northwestern Kansas...

* Until 445 PM CDT.

* At 400 PM CDT, a severe thunderstorm was located 6 miles east of
  St. Francis, moving southwest at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  St. Francis around 405 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3979 10155 3957 10165 3957 10168 3964 10190
      3987 10172
TIME...MOT...LOC 2100Z 027DEG 13KT 3974 10168 

HAIL...1.00IN
WIND...60MPH
 
$$

MRC
3 follow-up statements
272 
WWUS53 KGLD 182115
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
415 PM CDT Sun Jul 18 2021

KSC023-182145-
/O.CON.KGLD.SV.W.0171.000000T0000Z-210718T2145Z/
Cheyenne KS-
415 PM CDT Sun Jul 18 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTH CENTRAL CHEYENNE COUNTY IN NORTHWESTERN KANSAS...

At 414 PM CDT, a severe thunderstorm was located 7 miles southeast of
St. Francis, moving southwest at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

This severe thunderstorm will remain over mainly rural areas of south
central Cheyenne County in northwestern Kansas, including the
following locations... Wheeler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3975 10157 3957 10165 3957 10168 3964 10190
      3984 10175
TIME...MOT...LOC 2114Z 027DEG 13KT 3969 10171 

HAIL...1.50IN
WIND...60MPH
 
$$

MRC
341 
WWUS53 KGLD 182128
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
428 PM CDT Sun Jul 18 2021

KSC023-182145-
/O.CON.KGLD.SV.W.0171.000000T0000Z-210718T2145Z/
Cheyenne KS-
428 PM CDT Sun Jul 18 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 445 PM CDT
FOR SOUTH CENTRAL CHEYENNE COUNTY IN NORTHWESTERN KANSAS...

At 426 PM CDT, a severe thunderstorm was located 9 miles south of St.
Francis, moving southwest at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated. At 412 PM CDT, half dollar sized hail was 
         reported in Wheeler, KS.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
St. Francis and Wheeler. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3973 10158 3957 10165 3957 10168 3964 10190
      3979 10179
TIME...MOT...LOC 2126Z 027DEG 13KT 3965 10174 

HAIL...1.50IN
WIND...60MPH
 
$$

MRC
349 
WWUS53 KGLD 182137
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
437 PM CDT Sun Jul 18 2021

KSC023-182146-
/O.EXP.KGLD.SV.W.0171.000000T0000Z-210718T2145Z/
Cheyenne KS-
437 PM CDT Sun Jul 18 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CHEYENNE COUNTY
IN NORTHWESTERN KANSAS WILL EXPIRE AT 445 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3973 10158 3957 10165 3957 10168 3964 10190
      3979 10179
TIME...MOT...LOC 2136Z 027DEG 13KT 3964 10175 

$$

MRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 3:38 PM CDT, 23 minutes earlier.

Area forecast discussion, Jul 18, 3:38 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
238 PM MDT Sun Jul 18 2021

.MESOSCALE DISCUSSION...
Issued at 236 PM MDT Sun Jul 18 2021

Key Message: Thunderstorm potential increasing for the afternoon.

Outflow boundary from storm activity over the eastern part of the
forecast area is progressing west. Along it some storms have
already formed. Ahead of the outflow boundary weak surface
convergence and destabilizing of the environment as temperatures
warm.

Looking at the latest data that has been doing the best
today, storm activity may increase over the southwest part of the
forecast area as a subtle upper level short wave trough deepens
overhead. Due to storms already starting to form this early in the
afternoon with the better lift yet to occur, confidence is
increasing that additional storm activity will occur over the
southwest part of the forecast area. As the afternoon progresses
the environment does become more suitable for severe weather.

The more likely scenario to unfold looks to be increased storm
coverage over the southwest part of the forecast area, with storm
activity ending behind the outflow boundary. Main hazards will be
damaging winds and large hail and flash flooding. The damaging
winds will be the primary threat once storms merge together. Based
on the latest timing of the outflow boundary movement, it will be
west of the forecast area by 6 PM MT.

Worst case scenario is a line of storms form along the boundary as
it advances west.

&&

.SHORT TERM...(This evening through Monday Night)
Issued at 236 PM MDT Sun Jul 18 2021

The forecast period begins tonight with with a ridge over the
plains. Some guidance indicates another round of showers and
storms during the early morning hours. Confidence in this
scenario is low at this time, however due to the poor handling of
short term guidance over the past few days, felt it was worth the
mention. Another factor that will need to be watched through the
night is potential fog development for the areas that received the
heavy rain during the afternoon, my confidence in this occurring
at this time is low however the past few mornings dense fog had
occurred over the eastern counties. Guidance has been trending
slightly warmer for overnight lows so I rose the temperatures
slightly into the mid to upper 60s for tonight. Monday, looks to
bring drier conditions as the ridge over the western CONUS slowly
begins moving to the east. High temperatures for tomorrow look to
be in the upper 80s to low 90s.

.LONG TERM...(Tuesday through Sunday)
Issued at 236 PM MDT Sun Jul 18 2021

Starting Tuesday, a large area of high pressure overtakes the
majority of the Tri-State area through the end of the work week. The
area of high pressure will produce widespread subsidence over the
entire area which will limit rainfall chances. Warm to hot
temperatures look to overspread the area as well as warming trend on
Tuesday will persist through the start of the weekend, with
Friday currently looking to be the relatively hottest day as
widespread upper 90s to low triple digits look likely. Heat index
values may go above 100 degrees especially in the eastern
counties, so an eye will need to be kept on potential heat
headlines in future forecast packages.

Heading into next weekend, significant uncertainty remains in the
forecast due to differing guidance. The ECMWF has the ridge
breaking down allowing northwesterly flow to become dominate,
while the GFS has the ridge persisting. Due to the uncertainty
this package will remain with the NBM solution which looks to be
similar to the ECMWF with the northwesterly flow allowing
disturbances to move towards the area causing the areas next best
chance of precipitation.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1146 AM MDT Sun Jul 18 2021

VFR conditions forecast for TAFs. Main focus will be the extent of
the storm coverage with the incoming outflow winds from the storm
activity to the east of KGLD. Am expecting gusty winds behind the
outflow. Eventually winds will turn to the southeast for KGLD,
similar to what KMCK has done. Confidence in storms over KGLD is
too low to place a mention in the TAF beyond vicinity. Storm
activity should end behind the outflow due to the stable
environment.

KMCK should be done with storm activity. However, could see fog
overnight after 6z.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

MESOSCALE...JTL
SHORT TERM...JTL/TT
LONG TERM...TT
AVIATION...JTL
Hazardous weather outlook, Jul 18, 11:47 AM CDT, 4 hours 14 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1047 AM MDT Sun Jul 18 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191700-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1047 AM MDT Sun Jul 18 2021 /1147 AM CDT Sun Jul 18 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated severe thunderstorms capable of producing quarter size hail
and wind gusts up to 60 mph are possible from 11am to 6pm MDT mainly
east of the Colorado/Kansas state line. Significant uncertainty
remains with the timing, location and coverage of the storms.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

An isolated thunderstorm may be possible during the day Monday,
mainly along or east of Highway 25. Cloud to ground lightning would
be the main threat.

Thunderstorms are possible during the afternoon and evening hours
Friday and Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Local storm report, Jul 18, 2:44 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
144 PM MDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1220 PM     HAIL             KANORADO                39.34N 102.04W
07/18/2021  M1.00 INCH       SHERMAN            KS   PUBLIC

            REPORTED VIA SOCIAL MEDIA.

&&

KMK
Local storm report, Jul 18, 3:14 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
214 PM MDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     HAIL             4 S CHEYENNE WELLS      38.76N 102.36W
07/18/2021  E0.75 INCH       CHEYENNE           CO   PUBLIC

            CALLER ALSO MENTIONED STORM PRECIPITATION OF
            1 INCH.

&&

KMK
Special weather statement, Jul 18, 3:19 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Goodland KS
319 PM CDT Sun Jul 18 2021

KSZ001-182045-
Cheyenne KS-
319 PM CDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS UNTIL 345 PM CDT...

At 319 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Bird City, or 10 miles east of St. Francis, moving
southwest at 30 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
St. Francis, Bird City and Wheeler.

LAT...LON 4000 10162 3991 10141 3987 10141 3964 10155
      3975 10182
TIME...MOT...LOC 2019Z 031DEG 24KT 3978 10160

MRC
Local storm report, Jul 18, 3:48 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
248 PM MDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0248 PM     HEAVY RAIN       1 ESE GOODLAND          39.34N 101.69W
07/18/2021  M1.50 INCH       SHERMAN            KS   PUBLIC

            STORM TOTAL PRECIPITATION.

&&

KMK
Special weather statement, Jul 18, 3:50 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
350 PM CDT Sun Jul 18 2021

KSZ001-182115-
Cheyenne KS-
350 PM CDT Sun Jul 18 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE COUNTY IN
NORTHWESTERN KANSAS UNTIL 415 PM CDT...

At 350 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of Bird City, or 7 miles east of St. Francis, moving
southwest at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bird City and Wheeler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3990 10170 3984 10150 3968 10158 3979 10182
TIME...MOT...LOC 2050Z 032DEG 13KT 3979 10166

MRC
Local storm report, Jul 18, 3:54 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
254 PM MDT SUN JUL 18 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             14 WSW HORACE           38.39N 102.03W
07/18/2021  E1.00 INCH       GREELEY            KS   PUBLIC

            CALLER REPORTED DIME TO SPORADIC QUARTER
            SIZED HAIL.

&&

KMK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 8:27 AM CDTDense Fog AdvisoryGLDGraham, Norton93 min
Jul 18, 8:46 AM CDTSpecial Weather StatementGLDNorton14 min
Jul 18, 9:01 AM CDTSpecial Weather StatementGLDNorton14 min
Jul 18, 10:20 AM CDTSevere Thunderstorm WarningGLDDecatur55 min
Jul 18, 10:55 AM CDTSevere Thunderstorm WarningGLDDecatur50 min
Jul 18, 11:07 AM CDTSevere Thunderstorm WarningGLDNorton23 min
Jul 18, 11:23 AM CDTSpecial Weather StatementGLDGraham, Sheridan22 min
Jul 18, 11:45 AM CDTSpecial Weather StatementGLDGraham15 min
Jul 18, 11:49 AM CDTSpecial Weather StatementGLDDecatur26 min
Jul 18, 11:57 AM CDTSpecial Weather StatementGLDGraham18 min
Jul 18, 12:13 PM CDTSpecial Weather StatementGLDSheridan17 min
Jul 18, 12:15 PM CDTSpecial Weather StatementGLDGraham15 min
Jul 18, 12:24 PM CDTSpecial Weather StatementGLDGove21 min
Jul 18, 1:07 PM CDTSpecial Weather StatementGLDSherman23 min
Jul 18, 1:17 PM CDTSevere Thunderstorm WarningGLDSherman58 min
Jul 18, 1:32 PM CDTSpecial Weather StatementGLDWallace13 min
Jul 18, 1:33 PM CDTSevere Thunderstorm WarningGLDSherman46 min
Jul 18, 1:40 PM CDTSevere Thunderstorm WarningGLDWallace46 min
Jul 18, 2:10 PM CDTSpecial Weather StatementGLDGreeley20 min
Jul 18, 2:18 PM CDTSevere Thunderstorm WarningGLDGreeley57 min
Jul 18, 2:47 PM CDTSevere Thunderstorm WarningGLDGreeley58 min
Jul 18, 3:19 PM CDTSpecial Weather StatementGLDCheyenne26 min
Jul 18, 3:50 PM CDTSpecial Weather StatementGLDCheyenne25 min
Jul 18, 4:25 PM CDTSpecial Weather StatementGLDRawlins20 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.